Stomach trouble, including nausea, vomiting, and diarrhea are common during withdrawal. These may be especially severe for opioid withdrawal, which is often described as “the worst flu you’ve ever had.” Opioids slow down digestion and cause constipation. In fact, poppy seed tea is a traditional remedy for diarrhea. The problem is that your body adjusts to the presence of opioids. Just as your brain gradually counteracts the psychoactive effects of opioids, your stomach counteracts the digestive effects. When you suddenly quit opioids, that counterbalancing becomes diarrhea. If you’re detoxing and your stomach is a wreck, here are some suggestions to feel better. Drink plenty of water. You don’t want to be gulping it down, but sip it consistently. Diarrhea and vomiting dehydrate you and that’s more dangerous than most withdrawal symptoms. Drinking as much water as you can keep down will keep you hydrated and prevent other problems. Since you’re also losing electrolytes, you might want to also sip some Gatorade or Pedialyte. No surprises. Your stomach is extremely sensitive during withdrawal, so avoid hot drinks, spicy foods, fried foods, or acidic foods. Keep your food as bland as possible. You should be eating things like toast, white rice, bananas, or noodles. That’s assuming you want to eat anything at all. You should eat a bit if you can, but sometimes it’s just out of the question. OTC medication. Pepto-Bismol or Imodium can relieve some of the symptoms, just be sure to use it as directed. There are websites that advocate using extremely high doses of Imodium during detox. Many of them mistakenly believe it works as a sort of drugs-store Suboxone. While it does contain an opioid, it doesn’t cross the blood-brain barrier. It only works on your stomach. Taking too much can cause heart and liver problems and may cause difficulty breathing, among other things. Hot baths. Many people find that hot baths help with many withdrawal symptoms, including aches and stomach pains. A bath can help you relax, decrease anxiety, and reduce the intensity of stomach cramps. Just be sure to take appropriate precautions. Rest. Perhaps the best thing you can do is try to get reasonably comfortable and not move too much. The more you can sleep the better. You certainly don’t want to be doing anything too strenuous while your stomach is in upheaval. If you are detoxing from a serious addiction, especially heavy drinking, opioids, benzodiazepines, or barbiturates, the best thing to do is detox in a facility where qualified medical staff can keep an eye on you. Detox can be painful and dangerous, and there are medications that can make it safer and more comfortable.
If you or a loved one struggles with addiction, we can help. Recovery Ways is a leading addiction treatment provider with an excellent recovery rate. Our expert staff includes masters and PhD level therapists and board certified addiction psychiatrists. Our comfortable facilities will help to make your treatment as enjoyable as possible and our therapists use proven techniques like sensory integration and recreation therapy to help to engage the world without the assistance of drugs or alcohol. Call us today at 1-888-986-7848 or email us through our contact page to learn more.